Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 114, NWS Sioux Falls, SD

August 9, 1997Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 9, 1997, 10:08 AM CDT for Beadle County, South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 1997, 10:08 AM CDT (15:08 UTC)
Expired
Aug 9, 1997, 10:40 AM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 10:20 AM CDTHail 0.75Huron, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.1 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 1997-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 1997-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 091508 RRA
SVRFSD
SDC005-091540-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 AM CDT SAT AUG 9 1997

* SEVERE THUNDERSTORM WARNING FOR
  BEADLE COUNTY IN EASTCENTRAL SOUTH DAKOTA

* UNTIL 1040 AM CDT
 
* SOME AREAS AFFECTED
  CAVOUR                   AROUND 1015 AM CDT
  YALE                     AROUND 1020 AM CDT
  IROQUOIS                 AROUND 1030 AM CDT

* AT 1007 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  LARGE HAIL 8 MILES NORTHWEST OF HURON  MOVING EAST AT 40 MPH.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL A0PPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN
EMERGENCY.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 9:21 PM CDT, 12 hours 47 minutes earlier.

Area forecast discussion, Aug 8, 9:21 PM CDT, 12 hours 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT FRI AUG 8 1997

FAIRLY INTENSE AND COMPACT JET STREAK MOVING THRU MONTANA WITH
ASSOCIATED VERY STRONG COLD ADVECTION AT 500 AND 700 IN EASTERN MONTANA
ON 00Z ANALYSIS.  500 MB COOLING DOESN'T LOOK LIKE IT WILL GET TO
SOUTHERN SD TONIGHT WITH MOST OF CONVECTION ACROSS ND AND NORTHERN SD.
CURRENTLY 700 MB WARM ADV OVER S SD WITH DRIERf AIR COMING INTO SE AT
850MB.  ONLY SLIGHT CHG OF TRW IN SE... BUT WILL LEAVE MENTION IN NOW
FORECAST. MUCH BETTER CHC OF PRECIP ACROSS SOUTHERN SD WITH SHOWERY
SYSTEM ON SUNDAY NIGHT.  REST OF GOING FCST LOOKS GOOD.

.FSD...NONE
   MILLSAPPS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 10:41 AM CDTSevere Thunderstorm WarningFSDKingsbury34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.